Tennessee, 2017Flood and Damaging Winds in Tennessee, June 23, 2017
June 23, 2017 · NWS OHX · 3 events in 3 counties and zones
A line of showers and strong thunderstorms moved across Middle Tennessee during the late morning and afternoon hours on June 23. A few reports of wind damage and one report of flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and strong thunderstorms moved across Middle Tennessee during the late morning and afternoon hours on June 23. A few reports of wind damage and one report of flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 23, 9:32 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 23, 9:32 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1032 AM CDT Fri Jun 23 2017
.UPDATE...
FOR MORNING DISCUSSION.
&&
.DISCUSSION...
The main shield of rain from the remnants of Cindy has now crossed
the Tennessee River with the center of low pressure just east of
the Mississippi River in western Tennessee. Ahead of the rain
broken skies have allowed the tropical air mass to warm into the
low to mid 80s along the I-65 cooridor. Some breezy conditions
have been able to make it to the ground with gusts around 20-25
mph. With 925 mb winds around 30 kts, conditions will remain
breezy ahead and within the rain.
Some severe potential still exists through the evening hours.
Looking at the latest mesoanalysis, around 500 J/kg of surface
based CAPE and ample storm relative helicity exists across the
entire area. The thermodynamic environment will be the limiting
factor. Still, some damaging wind threat and a couple brief spin
ups are possible. The favorable shear will quickly shift east of
I-65 by early afternoon and be east of the entire area by this
evening putting an end to the severe potential. While latest model
guidance is less bullish with qpf totals through the day, a flash
flood threat will still exist given the efficient tropical air
mass involved. LAPS shows latest precipitable water values between
1.5 inches in the east to 2.2 inches in the west. Current
forecast is on track and only minor changes to wind speeds and
hourly temperatures were made.
&&
.AVIATION...
12Z TAF DISCUSSION.
VFR to MVFR flight conditions at issuance. Rains from TS Cindy are
just off to the west and will begin affecting Middle TN terminals
over the next few hours. I tried to time things out, however hi-
res models are not handling timing of rain onset well. Some IFR
flight rules will settle into the region later this afternoon and
evening and likely last for the rest of the overnight period into
Saturday morning.
Winds will pick up late this morning with southerly gusts of
18 to 25 kts throughout the afternoon hours. Winds will relax
tonight, however, not go calm.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning FOR Cheatham-Clay-
Davidson-Dickson-Hickman-Houston-Humphreys-Jackson-Macon-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Williamson-Wilson.
&&
DISCUSSION......Reagan
AVIATION........08
Hazardous weather outlook, Jun 23, 3:57 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
457 AM CDT Fri Jun 23 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-241000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
457 AM CDT Fri Jun 23 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight.
The remnants of Tropical Storm Cindy will bring heavy rainfall to
the mid-state today. A Flash Flood Watch is in effect until 7 am
Saturday morning for areas generally along and north of I-40,
including all of the Nashville Metro area. 1.5 to 2.5 inches of
rainfall is expected, but locally higher amounts are possible.
In addition to the heavy rainfall, severe weather is also a
possibility for all of Middle Tennessee today. While damaging
straight line winds will be the main threat, isolated tornadoes
cannot be ruled out this afternoon and this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rises on area rivers and creeks will be possible Sunday and Monday
as rains from the remnants of Tropical Storm Cindy run off. Minor
flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for this afternoon and this
evening.
Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down
27
Thunderstorm Wind, Maury
- When
- June 23, 11:30 AM CST
- Where
- Maury County, 1.16 mi SW of Southport
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.459, -87.115
Tree down on power lines on Miller Lake Road.
Thunderstorm Wind, Smith
- When
- June 23, 2:05 PM CST
- Where
- Smith County, 0.31 mi N of Chestnut Mound
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.205, -85.820
A tree was blown down on power lines along Highway 70 in Chestnut Mound.
Flood, Cumberland
- When
- June 23, 4:00 PM CST to 5:00 PM CST
- Where
- Cumberland County, 2.82 mi NNW of Hebbertsburg to 2.77 mi NNW of Hebbertsburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.060, -84.792
Flood waters covered Otter Creek Road Bridge in the Devils Breakfast Table region of the Catoosa Wildlife Management Area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, June 23 to 24, 2017$91 million · 1 event
- Heat in Texas, June 23, 20171 death · 1 event
- Flash Flood and Damaging Winds in Texas, June 23, 2017$7.0 million · 82 kt wind · 12 events
- Tornadoes and Flash Flooding in Kentucky, June 23 to 26, 2017$445,000 · EF1 · 40 events
- Flash Flood and Hail in Texas, June 23, 2017$3.1 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Kentucky, June 23 to 25, 2017$2.5 million · 10 events
- Tornado and Flash Flooding in Pennsylvania, June 23 to 24, 2017$108,000 · EF1 · 44 events
- Tornado and Flash Flooding in West Virginia, June 23, 2017$346,000 · EF1 · 17 events
- Tornadoes and Flash Flooding in West Virginia, June 23, 2017$158,000 · EF1 · 11 events
- Damaging Winds in Arkansas, June 23, 2017$281,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strikes in Massachusetts, June 23, 2017$80,000 · 50 kt wind · 21 events
- Damaging Winds in Georgia, June 23, 2017$88,000 · 55 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711996, 711997, 698260.